Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

August 3, 2017Portage County, Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 3, 2017, 8:01 AM CDT for Portage County, Waushara County, Wood County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 8:01 AM CDT (13:01 UTC)
Expired
Aug 3, 2017, 9:00 AM CDT
In force
59 min
Issued by
NWS Green Bay, WI

Counties Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 117 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS83 KGRB 031301
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
801 AM CDT THU AUG 3 2017

WIZ030-035>037-045-031400-
Waupaca-Marathon-Waushara-Wood-Portage-
801 AM CDT THU AUG 3 2017

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WOOD...PORTAGE... 
SOUTHERN MARATHON...WAUSHARA AND WESTERN WAUPACA COUNTIES...

At 757 AM CDT, a cluster of thunderstorm, some producing very heavy 
rainfall, was centered 7 miles west of Plainfield, or 16 miles 
southeast of Wisconsin Rapids. The storms were moving northeast at 
25 mph. The heavy rainfall with the storms and may result in poor 
visibility and cause localized flooding, especially in urban areas. 
Use extra caution if driving these areas this morning. Do not drive 
your vehicle through flooded roadways.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Wautoma, Marshfield,
Mosinee, Redgranite, Spencer and Whiting.

LAT...LON 4481 9032 4480 8922 4468 8923 4468 8916
      4434 8912 4398 8890 4398 8960 4425 8960
      4425 9032
TIME...MOT...LOC 1257Z 222DEG 21KT 4422 8963 

$$

Skowronski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:07 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 3, 6:07 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
607 AM CDT Thu Aug 3 2017

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 244 AM CDT Thu Aug 3 2017

Scattered showers and a few thunderstorms continue across central
and northeast Wisconsin early this morning associated with weak
isentropic lift ahead of an approaching low pressure system across
the upper Mississippi Valley region.

As the slow moving low moves through the western Great Lakes today
and tonight it will bring several rounds of showers and
thunderstorms to the area. Upstream radar observations indicate
that its not a matter of if it will rain, rather how much will
fall and and will it be severe. The area appears poised to receive
a widespread 1 to 2 inches of rain given the moisture and potent
dynamics associated with the system. Locally higher amounts are
possible given the nature of thunderstorms, with localized
flooding possible from torrential rains in stronger thunderstorms.

The other concern is severe potential given the high amount of
shear available with bulk shear values of 40 to 50 knots. The main
factor in question is the amount of instability that will be
available across the area. The models suggest MUCAPEs could be as
high as 1-2 J/g during the afternoon and evening hours. Closer
inspection of the CAPE indicates it will be very long and skinny,
which would make it tough for severe weather. In addition the
amount of MUCAPE the models are suggesting may be a bit high given
the expansive cloud cover currently in place and the amount of
cloud cover upstream. There aren't significant breaks in the
clouds to suggest the atmosphere will be able to realize that much
instability this afternoon. Therefore while the potential for
damaging winds is certainly possible given the shear values, there
are certainly a lot of factors going against the severe potential
across the cwa this afternoon and this evening.

Showers will slowly end from west to east on Friday as the low
moves away from the western Great Lakes. In its wake much cooler
temperatures are on tap as highs are limited to the 60s. In
addition a tight pressure gradient will bring gusty north to
northwest winds of 20 to 30 mph, particularly across northeast
Wisconsin.

.LONG TERM...Friday Night Through Wednesday
Issued at 244 AM CDT Thu Aug 3 2017

Focus of this forecast revolves around precip chances this weekend
and will lean on the ecmwf for the details.  For later periods,
models diverge significantly by the middle of next week, when the
next system is due to arrive.  Will therefore let the multi-model
blend populate the forecast for next week.

Friday night through Saturday night...A few showers may linger over
far northeast WI early in the evening.  Otherwise, should see
clearing skies from west to east with breezy northwest winds
diminishing during the evening.  Then a weak shortwave will bring in
more clouds for Saturday.  With daytime heating, surface based capes
between 500-1000 j/kg appear possible during the afternoon, which
could result in isolated to scattered showers and storms developing.
These should dissipate with loss of heating on Saturday evening,
leaving scattered clouds for the rest of the night. Temperatures
will be comfortable over this period, and slightly below normal.

Rest of the forecast...More showers and storms are possible on
Sunday into Sunday evening when a more vigorous shortwave trough
arrives from the northwest.  Coverage should be greater than on
Saturday due to stronger forcing and slightly higher instability,
though severe weather is not expected.  A few showers could also pop
on Monday afternoon over northern WI with flattened upper troughing
lingering overhead.  Then will be looking at a the next
shortwave/cold front arriving around midweek.  Temperatures will
remain slightly below normal over the period.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 606 AM CDT Thu Aug 3 2017

Several rounds of showers and thunderstorms are expected through
the TAF period as a strong low pressure system tracks through the
western Great Lakes region. Some of the storms could produce heavy
rainfall and gusty winds. Cigs are expected to deteriorate to MVFR
and eventually IFR as this system tracks through the region. The
surface low is expected to track through central and northeast
Wisconsin during the overnight hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, Aug 3, 4:50 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
450 AM CDT Thu Aug 3 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
450 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms are expected through this
evening over portions of central and east-central Wisconsin. A
few of the storms could be strong to severe, and produce damaging
winds. Meanwhile, a more persistent rainfall with some embedded
thunderstorms is expected farther to the north and west, across
north-central and far northeast Wisconsin. Heavy rainfall is
possible across the entire area. The rainfall could be sufficient
to cause some flooding. In addition, the rainfall may result in
some streams and rivers rising to near bankfull during the
weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance of thunderstorms will continue at times through early
next week. The weather pattern does not appear favorable for
severe weather during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening over portions of central and east-central Wisconsin.

LMZ521-522-541>543-041000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
450 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible through this evening, and could pose a
hazard to boaters on the Lake and Bay.

Gusty winds and large waves that are hazardous to small craft are
likely on the Lake tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds will generate conditions that are hazardous
to small craft on the Bay and Lake on Friday afternoon and Friday
night. A few gusts may approach gale force near Deaths Door during
this time.

The chance of thunderstorms will continue at times through early
next week.

Kurimski/MPC

In the hours before

Special weather statement, Aug 3, 8:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
801 AM CDT THU AUG 3 2017

WIZ030-035>037-045-031400-
Waupaca-Marathon-Waushara-Wood-Portage-
801 AM CDT THU AUG 3 2017

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WOOD...PORTAGE...
SOUTHERN MARATHON...WAUSHARA AND WESTERN WAUPACA COUNTIES...

At 757 AM CDT, a cluster of thunderstorm, some producing very heavy
rainfall, was centered 7 miles west of Plainfield, or 16 miles
southeast of Wisconsin Rapids. The storms were moving northeast at
25 mph. The heavy rainfall with the storms and may result in poor
visibility and cause localized flooding, especially in urban areas.
Use extra caution if driving these areas this morning. Do not drive
your vehicle through flooded roadways.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Wautoma, Marshfield,
Mosinee, Redgranite, Spencer and Whiting.

LAT...LON 4481 9032 4480 8922 4468 8923 4468 8916
      4434 8912 4398 8890 4398 8960 4425 8960
      4425 9032
TIME...MOT...LOC 1257Z 222DEG 21KT 4422 8963

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:28 AM CDTSmall Craft AdvisoryGRB42 hr
Aug 3, 9:05 AM CDTSpecial Weather StatementGRBCalumet, Outagamie, Shawano, Waupaca, Winnebago55 min
Aug 3, 10:02 AM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Shawano and 1 more58 min
Aug 3, 10:58 AM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc, Menominee, Oconto and 1 more62 min
Aug 3, 3:21 PM CDTGale WarningGRB30 hr
Aug 3, 3:41 PM CDTBeach Hazards StatementGRBDoor30 hr
Aug 3, 6:51 PM CDTSpecial Weather StatementGRBPortage, Waushara, Wood84 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.